Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 13, NWS Topeka, KS

May 11, 2016Jefferson County, Kansas

NWS Topeka, KS issued this areal flood warning at May 11, 2016, 7:32 AM CDT for Jefferson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 7:32 AM CDT (12:32 UTC)
Expired
May 11, 2016, 10:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:42 AM CDTHEAVY RAIN 1.924 E Meriden, KSMIDNIGHT TO 10 AM TOTAL RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 0.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-211 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS43 KTOP 111232
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
732 AM CDT WED MAY 11 2016

KSC087-111530-
/O.NEW.KTOP.FA.W.0013.160511T1232Z-160511T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
732 AM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 1030 AM CDT

* AT 730 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
  IN JEFFERSON COUNTY ALONG HIGHWAY 24...WITH MANY PUBLIC REPORTS OF
  STANDING WATER AND HEAVY RAIN ACROSS THE COUNTY. AREA CREEKS AND
  STREAMS AS WELL AS LOW WATER CROSSINGS ARE RUNNING BANKFULL OR
  STARTING TO FLOOD...AND MAY TAKE SEVERAL HOURS TO COME DOWN. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...MERIDEN...OZAWKIE...
  NORTONVILLE...LECOMPTON...WINCHESTER...PERRY LAKE...GRANTVILLE AND
  WILLIAMSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
      3903 9535 3907 9544 3905 9549 3907 9551
      3907 9554 3906 9559 3907 9560 3942 9559
      3942 9518

$$
1 follow-up statement
571 
WGUS83 KTOP 111535
FLSTOP

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 AM CDT WED MAY 11 2016

KSC087-111545-
/O.EXP.KTOP.FA.W.0013.000000T0000Z-160511T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
1035 AM CDT WED MAY 11 2016

...THE FLOOD WARNING HAS EXPIRED FOR JEFFERSON COUNTY...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
      3903 9535 3907 9544 3905 9549 3907 9551
      3907 9554 3906 9559 3907 9560 3942 9559
      3942 9518

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 11, 6:26 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 11, 6:26 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
626 AM CDT WED MAY 11 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 239 AM CDT WED MAY 11 2016

Will be brief as storms progged to develop over next hour or so over
the area, with stronger focus along and north of I70. Threat
continues to be large hail and wind, with plume of instability
working its way northward into the area at this time.  Higher
resolution models indicate a convective system developing and moving
to the northeast, with much of the activity east of our area by
around the noon hour as the main front pushes through.  Highs should
still reach into the 70s with lows in the upper 40s to low 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 AM CDT WED MAY 11 2016

Beginning of the period starts with surface high pressure moving
into Kansas by early afternoon Thursday keeping conditions dry and
skies mostly clear.  This high pressure moves southeast late
Thursday night as a surface low and embedded weak shortwave in the
upper level flow move across northeast Kansas Friday afternoon into
Friday night.  With models showing over 1200 J/kg of CAPE and decent
shear across the area Friday, thunderstorms will be possible during
this time period.  Saturday through Wednesday, chances for
precipitation persist in the forecast. While the GFS and ECMWF
still have significant differences in the extended, the best
chance for precipitation looks to be Monday and Monday night
associated with a shortwave moving across the southern stream
flow. Instability looks to be minimal through the end of the
period, therefore have kept either showers or showers with
isolated thunder.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 625 AM CDT WED MAY 11 2016

Line of storms east of the taf sites by issuance. Will have a few
hours of lower cigs before they rise through the day and
eventually scatter out.  Northwesterly winds through the period.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...67
LONG TERM...Heller
AVIATION...67
Hazardous weather outlook, May 11, 7:07 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
707 AM CDT WED MAY 11 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-121215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
707 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST OUT OF THE AREA BY MID
MORNING. AREA CREEKS AND STREAMS AS WELL AS LOW WATER CROSSINGS
MAY BE RUNNING BANK FULL AFTER THE OVERNIGHT RAINFALL. PORTIONS OF
NORTHEAST KANSAS ARE UNDER A FLASH FLOOD WARNING THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 11, 4:54 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
05/11/2016  M63 MPH          GEARY              KS   ASOS

&&

EH
Local storm report, May 11, 5:02 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     6 W MARYSVILLE          39.84N 96.76W
05/11/2016  E60 MPH          MARSHALL           KS   LAW ENFORCEMENT

            60 MPH WIND GUSTS REPORTED NEAR HIGHWAY 36 AT THE
            MARSHALL/WASHINGTON COUNTRY LINE

&&

EH
Local storm report, May 11, 6:05 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLASH FLOOD      4 ESE OKETO             39.94N 96.53W
05/11/2016                   MARSHALL           KS   EMERGENCY MNGR

            18 INCHES OF WATER FLOWING OVER ROADWAY NEAR 16TH AND
            DEER TRAIL

&&

KC
Local storm report, May 11, 6:06 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
606 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLASH FLOOD      2 N CENTRALIA           39.75N 96.13W
05/11/2016                   NEMAHA             KS   LAW ENFORCEMENT

            WATER OVER ROADWAY ON HIGHWAY 187 TWO MILES NORTH OF K9

&&

KC
Local storm report, May 11, 6:39 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     HEAVY RAIN       WSW CORNING             39.66N 96.03W
05/11/2016  M2.75 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

KC
Local storm report, May 11, 6:50 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     HEAVY RAIN       5 E DELPHOS             39.27N 97.68W
05/11/2016  E3.07 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:47 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington28 min
May 11, 2:48 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage27 min
May 11, 3:16 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington29 min
May 11, 3:23 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington37 min
May 11, 3:26 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage49 min
May 11, 3:52 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa, Riley23 min
May 11, 4:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington25 min
May 11, 4:14 AM CDTSpecial Weather StatementTOPShawnee46 min
May 11, 4:14 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley31 min
May 11, 4:32 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley43 min
May 11, 4:58 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie32 min
May 11, 5:00 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee30 min
May 11, 5:22 AM CDTSevere Thunderstorm WarningTOPJefferson8 min
May 11, 6:00 AM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha4 hr
May 11, 6:14 AM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Shawnee91 min
May 11, 10:01 AM CDTRiver Flood WarningTOPMarshall38 hr
May 11, 2:05 PM CDTRiver Flood WarningTOPClay20 hr

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.